Alert archive / Wisconsin / Flash Flood Warnings in 2002

Flash Flood Warning 8, NWS Milwaukee, WI

August 12, 2002Walworth County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 12, 2002, 8:48 PM CDT for Walworth County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 8:48 PM CDT (01:48 UTC)
Expired
Aug 12, 2002, 11:45 PM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Walworth County, WI

The radar

The Milwaukee radar (KMKX), 22 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMKX 130148
FFWMKE
WIC127-130445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN
  THIS INCLUDES THE CITY OF EAST TROY...LAUDERDALE...LA GRANGE...
  WHITEWATER

* UNTIL 1145 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN WAS OCCURRING OVER MUCH OF THE WARNING AREA.

* WEATHER SERVICE DOPPLER RADAR ESTIMATES ARE THAT 2.5 TO 3 INCHES
  OF RAIN FELL SINCE 730 PM CDT. THIS RAIN...AND THE ADDITIONAL
  INCH OR SO EXPECTED...WILL CAUSE LOCAL STREAMS AND RIVERS TO 
  RISE RAPIDLY AND OVERFLOW THEIR BANKS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 4283 8831 4273 8831 4265 8875 4284 8873

GEHRING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:00 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT MON AUG 12 2002

FCST FOCUS ON PCPN POTENTIAL/AMOUNT/PERSISTENCE ALONG SLOWING
CDFNT PUSHING INTO STATE.

CDFNT ACTUALLY HAS WEAKENED AND BECOME VERY DIFFUSE AND WHAT/S
LEFT HAS PUSHED INTO THE WESTERN CWA.  IT HAS LOST MUCH OF IT/S
SUPPORT ALOFT AS THE MAIN H5 TROF IS STILL WAY BACK IN THE NRN
PLAINS AND WHAT ENERGY IT INITIALLY HAD HAS SWUNG UP INTO CANADA.
HOWEVER...A VIGOROUS UPR LVL JET IS PUNCHING IN ACROSS NEB AND
HELPING TO LIGHT UP STORMS IN NE NEB/NW IA IN THE LF EXIT REGION.
THIS JET WILL BEGIN TO ROUND THE BASE OF THE TROF THIS EVENING.

SUNSHINE THIS AFTN IS HELPING TO BRING CAPES BACK UP INTO THE
2500 J/KG RANGE.  DWPTS UP HIGHER THAN YESTERDAY WITH MOISTURE
CONVERGENCE INCREASING WITHIN REMNANTS OF OLD SFC TROF/CDFNT.
MODELS SUGGEST A WEAK VORT MOVING THROUGH THE SW FLOW ACRS THE CWA
AS WELL. WOULD EXPECT SCATTERED STORMS TO DEVELOP QUICKLY BY LATE
AFTN ACROSS THE CWA. THIS WOULD BE ROUND ONE.

THE NEXT ROUND SHOULD COME AS THE WASHED OUT FRONT REDEFINES
ITSELF OVR WESTERN WISCONSIN TONIGHT IN RESPONSE TO DEEPER UVV
DEVELOPING UNDER THE JET ROUNDING THE UPR LVL TROF.  THE FRONT
WILL BE A SLOW MOVER...EXITING THE SE BY TUE EVENING. MAY SEE MORE
STORMS LIGHT UP ALONG FRONT TUE AFTN IN THE FAR EAST.

SLOW MOVING FRONT...VIGOROUS JET ALOFT AND PLENTY OF MOISTURE IS
RAISING HOPES THAT WE CAN GET A FAIRLY EXTENDED PERIOD OF BADLY
NEEDED RAIN.  ETA GENERATES NEARLY 2 INCHES OF RAIN FOR BOTH MKE
AND MSN BETWEEN ABOUT 03Z TUE TO 03Z WED...

SKIES SHOULD CLEAR OUT FOR WED...LASTING THROUGH FRI WITH TEMPS
RECOVERING BACK INTO THE MID 80S BY FRIDAY.

.MKX...NONE.

DAVIS

In the hours before

Local storm report, Aug 12, 4:36 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
436 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    3 NNE HARTFORD            WI   .5 INCH HAIL
08/12/02   WASHINGTON                     GROUND COVERED WITH
                                          HAIL. ESTIMATED WINDS
                                          TO 50 MPH. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Aug 12, 8:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
825 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    3 S WAUKESHA              WI   HEAVY RAIN
08/12/02   WAUKESHA                       REPORTED BY STORM
                                          SPOTTER. 1.36 INCHES OF
                                          RAIN  FELL BETWEEN 723
                                          PM AND 753 PM. MEASURED
                                          WIND GUST OF 31 MPH.
Local storm report, Aug 12, 8:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
828 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    WAUKESHA                  WI   URBAN FLOODING
08/12/02   WAUKESHA                       STREET FLOODING DUE TO
                                          4.25 INCHES OF RAIN
                                          BETWEEN 550 PM CDT AND
                                          650 PM CDT. REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:42 PM CDTFlash Flood WarningMKXMilwaukee, Waukesha4 hr
Aug 12, 8:57 PM CDTSpecial Marine WarningMKX3 hr
Aug 12, 8:57 PM CDTSpecial Marine WarningMKX3 hr
Aug 13, 5:16 PM CDTSevere Thunderstorm WarningMKXJefferson59 min

Nearby

Flash Flood Warnings in Wisconsin, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.